Alert archive / North Carolina / Flash Flood Warnings in 2025

Flash Flood Warning 59, NWS Raleigh, NC

August 5, 2025Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 5, 2025, 11:16 AM EDT for Stanly County, North Carolina. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2025, 11:16 AM EDT (15:16 UTC)
Expired
Aug 5, 2025, 3:15 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 161 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 1:19 PM EDTFLASH FLOOD4 Sw Plyler, NCwater over Old mill road, road impassable.
Aug 5, 1:35 PM EDTFLASH FLOOD4 S Stanfield, NCCorrects previous flash flood report from 4 S Stanfield. water over love mill road, road impassable.
Aug 5, 1:35 PM EDTFLASH FLOOD4 S Stanfield, NCwater over road, road impassable.
Aug 5, 1:40 PM EDTFLASH FLOOD3 Ene Locust, NCFlooding across Bethel Church Rd. Road impassable.
Aug 5, 1:40 PM EDTFLASH FLOOD3 Ne Locust, NCFlooding across Coley Store Rd. Road impassable.
Aug 5, 1:46 PM EDTFLASH FLOOD1 Ene Plyler, NCwater over Nelson Mountain Rd, road impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 123 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WGUS52 KRAH 051516
FFWRAH
NCC167-051815-
/O.NEW.KRAH.FF.W.0059.250805T1516Z-250805T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1116 AM EDT Tue Aug 5 2025

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Stanly County in central North Carolina...

* Until 215 PM EDT.

* At 1116 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to 3 inches of rain have fallen. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Albemarle, Badin Lake, Plyler, Locust, Norwood, Badin, Oakboro, 
  Stanfield, Richfield, New London, Finger, Lake Tillery and Morrow 
  Mountain State Park.

This includes the following frequently flooded locations...
Town Creek between Main St and Snuggs Rd, Memory Creek at Main St, 
Town Creek at Bethany Rd, Little Long Creek at Old Charlotte Rd., 
Long Creek at Kingsley Dr. and W. Main St, Melchor Branch at Ridge 
St., and Coley Branch at Corbin St.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3517 8014 3517 8016 3515 8016 3517 8020
      3516 8022 3521 8025 3517 8036 3518 8037
      3516 8044 3519 8051 3550 8030 3550 8018
      3548 8016 3546 8011 3540 8009 3537 8005
      3526 8010 3518 8005 3515 8007 3519 8011

FLASH FLOOD...RADAR INDICATED

$$

10
2 follow-up statements
307 
WGUS52 KRAH 051726
FFWRAH
NCC167-051915-
/O.EXT.KRAH.FF.W.0059.000000T0000Z-250805T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
126 PM EDT Tue Aug 5 2025

The National Weather Service in Raleigh has extended the

* Flash Flood Warning for...
  Stanly County in central North Carolina...

* Until 315 PM EDT.

* At 126 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to 4 inches of rain have fallen. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Albemarle, Badin Lake, Plyler, Locust, Norwood, Badin, Oakboro, 
  Stanfield, Richfield, New London, Finger, Lake Tillery and Morrow 
  Mountain State Park.

This includes the following frequently flooded locations...
Town Creek between Main St and Snuggs Rd, Memory Creek at Main St, 
Town Creek at Bethany Rd, Little Long Creek at Old Charlotte Rd., 
Long Creek at Kingsley Dr. and W. Main St, Melchor Branch at Ridge 
St., and Coley Branch at Corbin St.

And the following flood prone locations...
Long Creek at Poplin Rd, Big Bear Creek at Bridgeport Rd and Boogar 
Hollar rd, Mountain Creek at Mountain Creek Rd, Curl Tail Creek at 
Gold Branch Rd and Big Bear Creek at Old Mill Rd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads. 
Turn around, don't drown. Most flood deaths occur in vehicles.

&&

LAT...LON 3517 8014 3517 8016 3515 8016 3517 8020
      3516 8022 3521 8025 3517 8036 3518 8037
      3516 8044 3519 8051 3550 8030 3550 8018
      3548 8016 3546 8011 3540 8009 3537 8005
      3526 8010 3518 8005 3515 8007 3519 8011

FLASH FLOOD...RADAR INDICATED

$$

10
828 
WGUS72 KRAH 051908
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
308 PM EDT Tue Aug 5 2025

NCC167-051918-
/O.EXP.KRAH.FF.W.0059.000000T0000Z-250805T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
308 PM EDT Tue Aug 5 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM EDT THIS AFTERNOON FOR 
STANLY COUNTY...

The heavy rain has ended. While no new flooding is expected, and 
water should begin to recede, several roads remain closed due to 
flooding from the earlier heavy rainfall. Please continue to heed 
remaining road closures. Turn around, don't drown.

&&

LAT...LON 3517 8014 3517 8016 3515 8016 3517 8020
      3516 8022 3521 8025 3517 8036 3518 8037
      3516 8044 3519 8051 3550 8030 3550 8018
      3548 8016 3546 8011 3540 8009 3537 8005
      3526 8010 3518 8005 3515 8007 3519 8011

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 7:08 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 7:08 AM EDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
708 AM EDT Tue Aug 5 2025

.SYNOPSIS...
Canadian high pressure will extend across the Middle Atlantic this
week, although a series of disturbances in moist, southwesterly flow
aloft will pass overhead.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Tuesday...

* Cloudy and unseasonably cool, with stratiform rain that will focus
  over the Piedmont

A mid/upr-level trough will weaken while edging slowly ewd across
the OH and TN Valleys, while a ridge will strengthen over the wrn
Atlantic. Between the two, moist swly flow will direct a series of
convectively-enhanced disturbances from the cntl Gulf Coast newd and
across the wrn Carolinas and VA. In fact, observed PWs at or above
2" were in approximately the 90th percentile upstream at LIX, FFC,
and JAX last evening; and this plume of moisture will continue newd
and into cntl and ern NC through tonight.

At the surface, Canadian high pressure will remain over the Middle
Atlantic, with unseasonably cool and stable, nely flow directed
across cntl NC. While a synoptic front will waver over s-cntl GA and
coastal SC, differential diabatic heating along the ern edge of
waves of rain and lower ceilings over the Piedmont will favor
continued wedge frontogenesis over the srn and wrn Piedmont - a
process already underway and evident as a surface convergence axis
from near CAE to RCZ to BUY in surface observations during the past
2-3 hours.

Lift/rain, lower ceilings, and diabatically-enhanced CAD will remain
focused and maximized across the wrn/srn Piedmont, where
temperatures will likely not rise more than a few degrees from 08Z
readings in the mid 60s to around 70. Meanwhile, influence from the
wrn Atlantic ridge will maintain mainly dry but variably cloudy, and
warmer conditions in the 80s, through the Coastal Plain. A few
elevated convective elements like those already observed in the
developing wedge regime over nrn GA and the Upstate of SC this
morning, fueled by weak elevated instability, warrant a slight
chance of thunder in the vicinity of the wedge front (ie. over the
srn and wrn Piedmont) by tonight-Wed morning, where a Marginal to
Slight risk of excessive rain will also exist. Low temperatures will
be a couple of degrees milder but still in the 60s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 242 AM Tuesday...

* Below normal temperatures continue
* Off and on rain/showers with embedded thunder. Chances for
  excessive rain anywhere but highest over the western
  Piedmont/Triad region. A Flood Watch may be needed for portions of
  the area

The wedge of cooler air will remain in place on Wed as a 1030 mb
high continues to extend down into the Carolinas and southern
Appalachians from ME and SE Canada. A coastal front will linger
south of the region. Aloft, troughing will be across the TN valley
to just west of the southern Appalachians. Isentropic ascent atop
the wedge from the low/mid levels will favor unsettled weather with
off and on rain/showers. The wettest period looks to be in the
morning to early afternoon time frame, when central NC is in the
right-entrance region of a 50-65 kt upper-jet located over the Mid-
Atlantic. Frontogenetical forcing will maximize at this time across
the western Piedmont and Triad, when precipitable water values
approach the climatological maximum of 2+ inches. WPC has placed all
of the region in a marginal risk of excessive rainfall, though the
best chance appears across the Triad and western Piedmont. The 00z
HREF paints the highest QPF in our western areas. The band of
precipitation should weaken in the afternoon as models show forcing
waning with the upper-jet. However, afternoon to early evening
showers, with some embedded thunder, will be possible in our eastern
zones along the wedge and sea-breeze boundary. Cannot rule out
isolated to scattered rain/showers Wed night nearly anywhere with
lingering isentropic ascent, but confidence on amounts are low at
this time frame. Highs Wed should be well below normal, with quite a
range in values from the low 70s NW to mid 80s in Sampson Co. Lows
should be in the mid 60s NW to upper 60s SE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 242 AM Tuesday...

* Below normal temperatures into Sun, with returning heat and
  humidity early next week
* An unsettled pattern, particularly in the Thu to Sat time frame,
  though uncertainty regarding potential tropical development off
  the SE coast is high for low confidence

The cool wedge of high pressure of roughly 1028 mb extending down
from ME on Thu will gradually weaken and shift to the east over the
N. Atlantic by the upcoming weekend. Aloft, broad troughing over the
SE US will be in place into early Sat. By Sun and into early next
week, ridging aloft and at the surface will build from the southwest
Atlantic to favor a return to heat and humidity next week.

Much of our rain chances Thu to Sat may largely depend on what
happens with a potential developing offshore low off the SE US coast
sometime late Thu or early Fri. NHC currently forecasts a 30-percent
chance of tropical development. Much of the guidance is still
somewhat dispersive on its track and intensity. The ECENS shows a
broad envelope of tracks into SC, NC, or staying offshore of the NC
coast. For what it is worth, the 00z ECMWF/CMC hug the system along
the Outer Banks late Fri thru Sat, with the 00z GFS more muted in
its response. The 12z ECMWF took the system up into central NC.
Thus, low confidence overall at this point. Nevertheless, increasing
east to northeasterly moist flow at H850 is favored north of the
system Thu thru Sat, favoring the daily chances for showers and some
embedded storms. Highs should be below normal during this time in
the upper 70s NW to low/mid 80s elsewhere.

As we get into Sun and early next week, guidance tends to favor the
ridging building west from the Atlantic, returning us to a more
typical summertime pattern with diurnal chances for showers and
storms. Highs in the upper 80s to low 90s look to return by Mon.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
As of 705 AM Tuesday...

Periods of rain will focus over the Piedmont, heaviest and steadiest
and with lowest (IFR) restrictions at INT/GSO, through this
afternoon. Improving conditions to MVFR will then be possible as the
heavier rain at least temporarily tapers off after 18-19Z. Another
wave of rain and flight restrictions may arrive/redevelop overnight-
Wed morning. Elsewhere, VFR conditions will prevail, but with multi-
layered cloudiness and a chance of light, VFR rain.

Outlook: Areas of stratiform rain and flight restrictions will
continue over the Piedmont through Wed-Wed night, as a series of
disturbances in moist, swly flow aloft pass overhead. Overnight-
morning IFR-MVFR ceilings will also be favored over the Piedmont
through most of the week. Both the probability of rain and flight
restrictions will be less at ern sites.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Kren
LONG TERM...Kren
AVIATION...MWS
Hazardous weather outlook, Aug 5, 6:19 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
619 AM EDT Tue Aug 5 2025

NCZ021-022-038-039-073-074-061030-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-
619 AM EDT Tue Aug 5 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Slight, level 2 of 4 risk of excessive rain through
tonight, which means scattered instances of flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal, level 1 of 4 risk of excessive rain Wednesday,
which means isolated instances of flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ007>011-023>028-040>043-075>078-083>086-088-089-061030-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
619 AM EDT Tue Aug 5 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal, level 1 of 4 risk of excessive rain Wednesday,
which means isolated instances of flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:21 AM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Richmond, Stanly5 hr
Aug 5, 7:45 PM EDTRiver Flood WarningRAHAnson, Stanly5 hr

Nearby

Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.